Montana, 2023

Hail in Montana, July 2, 2023

July 2, 2023 · NWS BYZ · 2 events in 2 counties and zones

An isolated thunderstorm produced some quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 1:18 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 1:18 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Billings MT
218 PM MDT Sun Jul 2 2023

.DISCUSSION...

Through Tuesday night...

Warm and dry conditions were found over the area this afternoon as
westerly downslope flow remained over the region. A cold front
associated with an upper low cutting across central Canada will
drop into the area this evening, bringing increasing shower and
thunderstorm chances. Expect thunderstorms to form over the higher
terrain, spreading to the east and northeast into the overnight
hours. Gusty winds will be the main threat with storms this
evening, but given the timing being evening to overnight, the
surface inversion should keep speeds well below what occurred
Saturday.

A reinforcing shot of cooler air arrives on Monday, as a
secondary cold front drops in from the north during the afternoon.
Highs in the 70s to around 80 degrees, along with increasing
chances for showers and thunderstorms can be expected, with the
best chances Monday night into early Tuesday. Highest
precipitation chances will be found along the southern mountains
and foothills (70-80%), into southeast MT where upslope will be
strongest. Areas of moderate, to potentially heavy rainfall are
possible Monday evening and night, especially for areas under
thunderstorms. Instability increases late in the afternoon and
evening as the secondary front pushes south into the area. CAPE
values increase to above 1000 J/kg, along with increasing shear as
mid level winds increase to around 50 kts. A few strong to severe
storms are possible. Latest CAMs show decent helicity tracks as
well during the evening hours, focused across southeast MT, as the
initial frontal inversion over the area breaks down. SPC
currently has a slight risk of severe thunderstorms over the
southeast, and a marginal risk elsewhere. Main threats with the
storms will be large hail and wind, along with heavy rainfall.

A shortwave dropping into the area late Monday night into Tuesday
will bring even cooler conditions, along with continued chances
for showers and thunderstorms, highest along the southern
mountains and foothills (60-80% chances). Snow levels will drop
towards 9000 feet by Tuesday morning, with several inches of snow
possible over the highest peaks in the Beartooths. The snowfall
could impact the Beartooth Highway as well, and will monitor for
a potential Winter Weather Advisory. Highs on Tuesday are
currently forecast in the 50s and 60s, likely being one of the
coldest 4th of July's in quite awhile, with near-record breaking
low max temperatures possible.

Location   Fcst High    Record Min High (year)

Sheridan:    61             65 (1915, 1958)
Billings:    64             63 (1999)
Livingston:  64             60 (1993)
Miles City:  67             63 (1993)

Showers and thunderstorms will gradually diminish Tuesday evening,
with overnight lows in the upper 30s to 40s most places.

STP

Wednesday through Sunday...

Northwest flow aloft settles over the region Wednesday with some
weak perturbations moving through the mean flow. This will trigger
some afternoon and evening showers across the higher terrain and
the adjacent foothills. Temperatures will begin to slowly warm up
Wednesday with highs rising into the 70s for most locations.
Similar conditions are expected Thursday with high temperatures
generally 5 to 8 degrees warmer than Wednesday.

As we head into Friday we see the periphery of a ridge begin to
nudge farther north into southern Montana, but there remains
uncertainty with how far north the best shear will make it. The
GEFS is much less optimistic that any meaningful shear and
moisture make it to Montana. The EPS is a little more aggressive
with moisture return (dewpoints in the mid 50s) but has similarly
weak shear (around 20 knots). Thunderstorms can be expected
across Southern Montana, but the coverage and strength of storms
remains in question.

We will remain in westerly flow through the weekend as a large
area of high pressure sets up along the US/Mexico border and much
of Canada remains in cyclonic flow. This will bring continued
chances for afternoon/evening showers and storms.

-Mottice

&&

.AVIATION...

A cold front arrives around 00z this evening with isolated to
scattered high based convection developing in its wake. This
activity will persist into the overnight hours. Storms are most
likely to develop over the Beartooths/Absarokas and move northeast
through the overnight hours, reaching the Miles City area late
tonight. With storms being high based, don't anticipate more than
brief localized MVFR conditions near precipitation. Surface
inversion should help minimize wind gusts but localized gusts to
40kts are possible.

-Mottice

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 2, 5:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Billings MT
652 PM MDT Sun Jul 2 2023

MTZ034-056-066-067-030115-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Stillwater MT-
652 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of southwestern
Stillwater and west central Carbon Counties through 715 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Absarokee, or 26 miles northwest of Red Lodge,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roscoe, Fishtail and Dean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4534 10983 4542 10983 4545 10976 4551 10944
      4529 10943
TIME...MOT...LOC 0052Z 267DEG 24KT 4540 10971

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Arends
Local storm report, Jul 2, 5:55 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
655 PM MDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             Fishtail                45.39N 109.72W
07/02/2023  E0.50 inch       Stillwater         MT   Trained Spotter

&&

ARTHUR
Special weather statement, Jul 2, 6:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Billings MT
727 PM MDT Sun Jul 2 2023

MTZ056-170-030200-
Red Lodge Foothills MT-Northern Carbon MT-
727 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of west central Carbon
County through 800 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Absarokee, or 14 miles northwest of Red Lodge, moving
east at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cooney Reservoir State Park and Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4532 10947 4542 10947 4542 10944 4543 10944
      4543 10943 4547 10910 4527 10909
TIME...MOT...LOC 0126Z 270DEG 26KT 4537 10939

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Arends

The radar

The Billings radar (KBLX), 67 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carbon

When
July 2, 7:00 PM MST
Where
Carbon County, 2.06 mi ENE of Roberts
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -109.130

Pea to quarter size hail was reported.

Hail, Big Horn

When
July 2, 10:32 PM MST
Where
Big Horn County, 1.62 mi WSW of Wyola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.120, -107.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115164, 1115165.